Pain reliever can cause skin problem
Acetaminophen can cause serious skin problems in some people, so the FDA now requires manufacturers to provide a warning on the label.
Take acetaminophen on a regular basis? You'll definitely want to pay attention to this: The FDA warns that the popular over-the-counter pain reliever can cause serious skin conditions in some people.
According to the FDA, manufacturers will now have to put warning labels on medicine bottles indicating that acetaminophen can cause Stevens-Johnson syndrome, acute generalized exanthematous pustulosis and toxic epidermal necrolysis. The conditions — which can turn deadly — can cause blisters, reddening of the skin, rashes and detachment of the epidermis, according to the advisory.
Both ibuprofen and naproxen also carry the risk, but makers are already required to add the warning information to the labels of those drugs.
Reactions can happen at any time, even if someone takes acetaminophen just once. However, it's not time to panic — or stop taking the pain reliever.
"FDA's actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen," Sharon Hertz, M.D., deputy director of the FDA's Division of Anesthesia, Analgesia and Addiction, said in a statement. "Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it."
Dr. Hertz added, "This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal."
Worried that you've had an adverse reaction to acetaminophen? Stop taking it immediately and get in to see a doctor, pronto.
More on health and wellness
The opinions expressed in this article are of the author and the author alone. They do not reflect the opinions of SheKnows, LLC or any of its affiliates and they have not been reviewed by an expert in a related field or any member of the SheKnows editorial staff for accuracy, balance or objectivity. Content and other information presented on the Site are not a substitute for professional advice, counseling, diagnosis, or treatment. Never delay or disregard seeking professional medical or mental health advice from your physician or other qualified health provider because of something you have read on SheKnows. SheKnows does not endorse any specific product, service or treatment.